Our expert says:
I checked your son's BMI and it is 15,69, which is indeed not overweight at all. Both Concerta and Ritalin LA list weightloss as a side-effect. This is why it is so important that any child who uses such medications should be regularly monitored by a Paediatric Psychiatrist to determine if their normal growth is not being affected by the medication. According to growth charts, your 10-year-old son is already much taller and heavier than the average for 10-year-old boys, so it would seem that the medication did not suppress his growth, just his appetite. I presume that he is taking the Ritalin for ADHD? If this is the case, then he will probably always have a much greater energy requirement than other children. In addition, you mention that he does a lot of sport (which is excellent because it has a relaxing effect on very active children) and on top of this, he may well be starting his growth spurt If you click on 'Diet'nFood' at the top of this page and then do a Search for "DIET FOR A HEALTHY NERVOUS SYSTEM- DIET & ADHD", this should provide you with additional information. I would also recommend that you read the articles on 'Diets for schoolchildren' on the 'DietnFood' site. Please keep in mind that you son will require larger portions of the suggested foods and also need additional snacks to provide him with the energy he uses up for his activities and because of the ADHD. If you are still worried about his food intake please consult a registered dietitian (visit the Association for Dietetics in SA Website at: www.adsa.org.za and click on "Find a Dietitian" to find a dietitian in your area), so that the dietitian can assess his present food intake and growth and make recommendations regarding supplements such as omega-3 fatty acids which can help children with ADHD.
The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal
advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.